Colorado, 2004

Winter Storm in Colorado, April 9 to 10, 2004

April 9 to 10, 2004 · NWS BOU · 8 events in 8 counties and zones

A spring storm brought heavy snow to areas in and near the Front Range Foothills. Storm totals in the North-Central Mountains and Front Range Foothills included: 27 inches at Allenspark, 20 inches, 3 miles west of Jamestown, 18 inches at Goldhill, 17 inches, 4 miles south-southwest of Estes Park and 8 miles northwest of Evergreen, 16 inches at St.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A spring storm brought heavy snow to areas in and near the Front Range Foothills. Storm totals in the North-Central Mountains and Front Range Foothills included: 27 inches at Allenspark, 20 inches, 3 miles west of Jamestown, 18 inches at Goldhill, 17 inches, 4 miles south-southwest of Estes Park and 8 miles northwest of Evergreen, 16 inches at St. Mary's Glacier, 15.5 inches at Nederland, 15 inches at Eldora and Hohnholz Ranch, 14 inches, 7 miles southwest of Boulder, 13 inches at Blackhawk, 12 inches at Hourglass Reservoir, 4 miles east-northeast of Nederland and Pinewood Lake, 11 inches at Aspen Springs and 1 mile west of Red Feather Lakes, 10 inches at Cabin Creek, Deadman Hill and 10.5 miles west-southwest of Livermore. Along the Urban Corridor, storm totals included: 9 inches at Louisville, 8 inches at Ken Caryl, 6.5 inches, 5 miles northeast of Boulder and at Horsetooth Inlet Bay, 6 inches, 1 mile southeast of Fredrick, 1 mile north of Longmont and Niwot, 5.5 inches, 5 miles southwest of Sedalia, 2 miles northeast of Thornton, 5 inches at Lyons, Ralston Reservoir and Westminster, with 4.5 inches at Lakewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 9, 2:30 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Apr 9, 2:30 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT FRI APR 9 2004

.SHORT TERM...SOON-TO-BE ARRIVING WINTRY STORM LOOKING MORE
IMPRESSIVE BY THE MINUTE.  AT THIS TIME...SFC CDFNT HAS MOVD INTO
CNTRL WY WHILE H5 LOW PRESSURE FROM MONTANA HAS TAKEN A POSITION
SOUTHWEST OF RIVERTON.  IMPRESSIVE AREA OF PRECIP INVOF THIS LOW
PRESSURE IN CNTRL/SWRN WY THIS MRNG WHICH IS INDICITIVE OF THE STG
LIFT ASSCTD WITH THIS SYSTEM.  MDLS CONTINUE TO TREND FURTHER
SOUTHWEST WITH THIS FEATURE WITH THE 06Z MDLS TRACKING IT ALG THE
CO/UT BORDER AND EVENTUALLY INTO THE 4-CORNERS RGN BY SAT MRNG.
THIS FURTHER WLY TRACK WOULD MEAN STRONGER NELY UPSLOPE WINDS AFT
THE CDFNT ARRIVES THIS MRNG.  NOT SURPRISINGLY...THE WIND BARBS AT
H7 ARE MUCH MORE NORTHEASTERLY THAN EVEN THE 00Z MDL RUNS.

SO IN SHORT...THIS STORM HAS A LOT GOING FOR IT.  GOOD UPSLOPE FLOW
THRU H6...STRONG DIV-Q LIFT...DECENT LAPSE RATES...AND ABUNDANT
MSTR.  IN FACT MOST OF THESE FACTORS WILL BE IN PLACE BY AFTERNOON
IN AREAS OF THE HIGH COUNTRY NORTH OF I-70.  MESOETA AND THE MM5
HAVE SVRL INCHES OF SNOW ACCUMULATION IN ZONES 33 AND 35 THIS
AFTERNOON.  GIVEN THESE FACTS...WE WILL ISSUE A WINTER STORM WARNING
FOR THE MTN ZONES WHICH WERE ALREADY IN A WATCH FOR TNGT.

ACRS THE FNT RANGE...NRMS SHWRS WILL MOVE INTO THE AREA FROM WYOMING
THROUGHOUT THE DAY.  THE FREEZING LVL WL FALL THROUGHOUT THE DAY AND
WET BULB ZERO LVLS WL BE LOW ENOUGH FOR THE PCPN TO CHANGE OVER TO
SNOW IN ALL AREAS BY 00Z.  A FEW AREAS IN THE URBAN CORRIDOR MAY SEE
SOME BRIEF SNOW SHWRS THIS AFTERNOON THOUGH AS CONVECTIVE PRECIP IS
A GOOD PROBABILITY THIS AFTN.  THE STG UPSLOPE FLOW WL CONTINUE
THROUGHOUT THE NIGHT AND THE SNOW WL CONTINUE LONG ENOUGH FOR THE
POSSIBILITY OF SVRL INCHES OF SNOW ACCUMULATION IN THE FRONT RANGE.
THE WINTER STORM WATCH WILL BE EXPANDED TO INCLUDE ZONES 38...39 AND
40 AS WELL AS 41.  MOST OF THE SNOW IN THE URBAN CORRIDOR WILL BE IN
AREAS NEAR THE FOOTHILLS...THE SOUTHERN SUBURBS AND ALONG THE PALMER
DIVIDE.  IN THESE AREAS...OVER 6 INCHES OF SNOW IS POSSIBLE. OTWS...
SNOW AMOUNTS IN THE CURRENT FORECAST SEEM ON TARGET.

.LONG TERM...700MB CIRCUATION WILL EVER SO SLOWLY DRIFT INTO NRN NEW
MEXIC BY LATE SATURDAY AFTN AS MOUNTAIN TOP FLOW WEAKENS FROM THE
NORTHEAST AND SURFACE WINDS SHIFT MORE WESTERLY AND DOWNSLOPE BEGINS
TO TAKE OVER THE FRONT RANGE BY SAT AFTN. SNOW SHOULD BE DECREASING
AND PRECIP AND MSTR ENDING BY LATE IN THE DAY. WILL PIGGY BACK ON
THE SHORT TERMS HILITES INTO SAT MORNING AS DEEP UPSLOPE/AMPLE MSTR
AND STRONG UPWARD FORCING CONTINUES THRU 18Z. LOOKS LIKE FAIRLY GOOD
CLEARING TAKING PLACE SAT NITE AND NOW LOOKS LIKE EASTER WILL BE A
MOSTLY SUNNY DAY. THIS SEEMS REASONABLE NOW AS LOOKING AT SAT PICS
AND OBS NORTH OF THE BORDER LOOK REAL DRY.  THIS IS A DEPARTURE FROM
PREV FCST AS MODELS HAVING TROUBLES WITH THIS AMPLIFYING PATTERN
ALOFT. CONSIDERABLE DIFFERENCES ARE ALSO SHOWING UP NOW FOR SUN
NITE/EARLY MON AS GFS SHOWING MUCH STRONGER WAVE MOVING INTO CO ON
NRLY FLOW WHILE ETA IS WEAKER. GIVEN SOURCE REGION WOULD TEND TO GO
WITH THE DRIER ETA AT THIS POINT. WILL AT LEAST ADD SOME ISOLD POPS
SUN NITE AND INTO MON AM. GFS TRIES TO BRING DOWN ANOTHER SURGE LATE
TUE/WED BUT MODEL SOLUTIONS VARY QUITE A BIT ON THIS AND WILL ONLY
MAKE SOME MINOR CHANGES AT THIS POINT AND KEEP THINGS DRY FOR TUE
THRU THU.

MAIN ZONE CHANGES WILL BE TO DECREASE/ELIMINATE POPS FOR SAT NITE
AND SUNDAY WITH SOME MODIFICATION OF TEMPS FOR SUNDAY. ALSO ADDING
POPS AND COOLING TEMPS A BIT FOR THE FIRST PART OF NEXT WEEK.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 12 PM
TODAY THROUGH 12 PM SATURDAY FOR THE NORTH CENTRAL MOUNTAINS AND
FRONT RANGE FOOTHILLS...ZONES 33>36. WINTER STORM WATCH 6 PM FRIDAY
NIGHT TO 12 PM SATURDAY FOR THE PALMER DIVIDE AND URBAN CORRIDOR
...ZONES 38>41.

046/SWE
Hazardous weather outlook, Apr 9, 10:03 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT FRI APR 09 2004

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT FRI APR 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER-TYPE STORM SYSTEM WILL BRING COLDER WEATHER AND A
DECENT CHANCE OF SNOW THIS AFTERNOON THROUGH SATURDAY MORNING.
SIGNIFICANT SNOW ACCUMULATIONS ARE STILL EXPECTED IN THE MOUNTAINS
EAST OF THE DIVIDE...THE FRONT RANGE FOOTHILLS AND IN THE URBAN
CORRIDOR.  THE SNOW WILL BECOME WIDESPREAD IN THE HIGH COUNTRY THIS
AFTERNOON...BECOMING HEAVY OVERNIGHT.  THE SNOW WILL ALSO BECOME
HEAVY OVERNIGHT IN THE FOOTHILLS.  ALONG THE URBAN CORRIDOR...THERE
WILL BE A MIXTURE OF RAIN AND SNOW TODAY...BUT WILL CHANGE OVER TO
SNOW AFTER SUNSET.  NUMEROUS WATCHES AND WARNINGS HAVE BEEN ISSUED
REGARDING THIS EVENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL WILL DECREASE BY SATURDAY AFTERNOON WITH SIGNIFICANT
ACCUMULATIONS STILL EXPECTED THROUGH SATURDAY MORNING FOR THE EAST
SLOPES AND ADJACENT AREAS OF THE FRONT RANGE. THE STORM SYSTEM WILL
SLOWLY SLIDE SOUTHWARD INTO WESTERN NEW MEXICO BY LATE SATURDAY AS
MOISTURE DECREASES. WATCHES AND WARNINGS WILL CONTINUE THROUGH
SATURDAY MORNING.

DRIER AND WARMER CONDITIONS ON SUNDAY...BUT ANOTHER DISTURBANCE WILL
BRING A SLIGHT CHANCE OF SNOW SUNDAY NIGHT AND MONDAY TO THE
MOUNTAINS AND EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 9, 12:00 PM MST to April 10, 12:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 9, 12:00 PM MST to April 10, 12:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 9, 12:00 PM MST to April 10, 12:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 9, 12:00 PM MST to April 10, 12:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
April 9, 9:00 PM MST to April 10, 12:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 9, 9:00 PM MST to April 10, 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 9, 9:00 PM MST to April 10, 12:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 9, 9:00 PM MST to April 10, 12:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390720, 5390721, 5390722, 5390723, 5390724, 5390725, 5390726, 5390727.